How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11231
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
13711182
Type Your OB GYN Question Here...
Dr. Norm S. is online now

Heavy bleeding and I have the contraceptive implant

Customer Question

Heavy bleeding and I have the contraceptive implant nexplanon. Please help
Submitted: 2 years ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 2 years ago.
How long have you had the Nexplanon?How have your periods been in the past 6 months?When did your last normal period start? Thank you.
Customer: replied 2 years ago.
Hi I have only had the implant on 15th may. Had one period just after and spotting on and off since till now which is day 4 and extremely heavy
Expert:  Dr. Norm S. replied 2 years ago.
So the Nexplanon was inserted fairly soon before a period started?How regular were your periods before the insertion?
Customer: replied 2 years ago.
Very regular. No problems before the implant. Please help really scared
Expert:  Dr. Norm S. replied 2 years ago.
How heavy is the bleeding? How often do you need to change?
Customer: replied 2 years ago.
I've changed every 1/2 hour
Customer: replied 2 years ago.
I have been to emergency docs they prescribed today mefenamic acid 500mg every 8 hours for 7 days and tranexamic acid 500mg every 8 hours for only 4 days. What will happen after. I also had miscarriages caused by antiphosphilipid antibodies but no blood clotting problems other than that
Expert:  Dr. Norm S. replied 2 years ago.
Irregular bleeding is the most common problem in women using Nexplanon. I suspect that at least part of the problem is that the Nexplanon was not inserted during a period (which is usually recommended). When it's inserted during a period, the uterine lining starts out cleaned out. Otherwise, there may be some buildup of the lining, which can lead to bleeding problems.Since your bleeding is so heavy, it's probably best to see your doctor or an urgent care center today. Sometimes the bleeding can be controlled using hormones. Sometimes a D&C may need to be done.Sometimes bleeding will be less when you lie down, so you could try that. If the heavy bleeding continues, I think you'll need to be seen today. Best wishes.
Customer: replied 2 years ago.
The nexplanon was inserted when I was on a period
Expert:  Dr. Norm S. replied 2 years ago.
Sorry, I misunderstood. You said you had a period shortly after insertion.I would lie down and give the medications a chance to work. Most likely the bleeding will get much less fairly soon.After you finish the medications, hopefully the bleeding will have resolved, and at most you may continue with some spotting.I don't think the antiphospholipid antibodies are responsible, although sometimes women with this syndrome develop low platelets. That can lead to bleeding problems. Hopefully that was checked for by the emergency docs.
Customer: replied 2 years ago.
Is the medication and nexplanon safe with antiphosphilipid antibodies? Also what will happen after this episode. Can I have the medication again should the same happen again while the implant settles down. How long for implant to settle?
Expert:  Dr. Norm S. replied 2 years ago.
The medication is safe with Nexplanon. As far as I know, it's safe with antiphospholipid antiboidies.Tranexamic acid is recommended to only be used for 5 days per month. I don't think your heavy bleeding will return after taking the medication, but if it does, you'll need to be seen and other measures used.If the bleeding is from the implant, it's completely unpredictable when it might settle down.
Customer: replied 2 years ago.
I am going on holiday in 3 weeks. Do you think my gp would prescribe a repeat for me to take in a months time of need. I will be in Greece and don't want to get caught out like this. Also I am passing clots
Expert:  Dr. Norm S. replied 2 years ago.
If your bleeding resolves well this time with the medication, I think your gp will prescribe a repeat for next month.It's common and normal when there is heavy bleeding to pass clots.
Customer: replied 2 years ago.
Is this kind of bleeding normal on nexplanon. Do things usually improve over time. I know I was told to give it at least 3-6 months.
Expert:  Dr. Norm S. replied 2 years ago.
Irregular bleeding is common, but heavy bleeding like this is unusual. Things usually improve over time. I don't think you'll have such heavy bleeding again, but it's possible.
Dr. Norm S. and other OB GYN Specialists are ready to help you
Expert:  Dr. Norm S. replied 1 year ago.
Thank you for your payment and rating.